Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 37, NWS Morristown, TN

March 17, 2002Wise County, Virginia

NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 8:48 PM EST for Wise County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2002, 8:48 PM EST (01:48 UTC)
Expired
Mar 18, 2002, 2:00 AM EST
In force
5 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
418 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 180152
FFWMRX
VAC195-180700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...

WISE COUNTY IN SOUTHWEST VIRGINIA

UNTIL 2 AM EST.

WEATHER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS CONFIRM THAT 
HEAVY RAINS HAVE CAUSED FLOODING IN THE SOUTH PART OF THE CITY OF 
COEBURN. EVACUATIONS WILL OCCUR FOR THE NEXT SEVERAL HOURS. DOPPLER 
RADAR AND RAIN GAGES ESTIMATE THAT FROM 2 TO 3 INCHES OF RAIN HAS 
FALLEN OVER A LARGE PART OF WISE COUNTY DURING THE PAST 24 
HOURS...WITH NEARLY 4 INCHES FALLING AT ROBINSON KNOB.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

IF YOU MUST TRAVEL...NEVER DRIVE ONTO FLOODED ROADS. MOST DEATH IN 
FLOODING OCCUR IN CARS.

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:10 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Mar 17, 3:10 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SUN MAR 17 2002

...MAIN CONCERN CONTINUES TO BE FLASH FLOODING FOR TONIGHT...

ALTHOUGH ONE CAN MAKE A GOOD ARGUMENT FOR THE WARM FRONT HAVING LIFTED
N TO NEAR THE KY/TN AND TN/VA STATE LINES...RADARS CONTINUE TO SHOW A
MAIN BAND OF CONVECTION FROM THE CENTRAL PLATEAU ACROSS THE CENTRAL
VALLEY TO THE NRN SMOKIES.  LATEST SATELLITE AND RADAR PICS DO INDICATE
A NORTHWARD AREAL MOVEMENT OF THIS BAND.  HOWEVER...ATMOSPHERE HAS BECOME
VERY UNSTABLE OVER SE TN INTO AL AND GA...WHERE TEMPS ARE IN THE 75-85
DEGREE RANGE AND DEWPTS ARE IN THE MID 60S.  THUS...THIS AREA IS PRIMED
FOR AN INCREASE IN PCPN AS NEXT SHORTWAVE APPROACHES THIS EVENING.
CONSIDERING ALL OF THE ABOVE...NEAR 100% POPS SEEM A WISE CHOICE FOR
TONIGHT.  WILL KEEP FFA GOING...AND MENTION RAIN HEAVY AT TIMES.  MANY
CREEKS AND STREAMS REMAIN AT BANKFULL FROM EARLIER RAINS AND RUNOFF.

MONDAY AND MONDAY NIGHT...EXPECT WIDESPREAD SHRA/TSRA EARLY MONDAY...
THEN POSSIBLY A DECREASE IN COVERAGE...CERTAINLY BY MONDAY NIGHT.
HOWEVER...GIVEN SUCH HIGH MOISTURE CONTENT AND TROPICAL CONNECTION...
DID NOT UNDERCUT MOS POPS VERY MUCH FOR MONDAY NIGHT.

TUESDAY INTO TUESDAY NIGHT...STRONGER UPSTREAM SHORTWAVE TROUGH NOW
LOOKS TO BE SLOWER AND DEEPER...SO A DECENT BREAK IN THE RAIN MAY OCCUR
ON TUESDAY.  THIS WOULD FOCUS BRUNT OF CONVECTION FOR TUESDAY NIGHT
...POSSIBLY INTO EARLY WEDNESDAY.  THUS...LOWERED POPS SLIGHTLY FOR
TUESDAY...AND ALSO ALLOWED FOR A DECREASE IN CLOUDS WHICH FAVORED THE
WARMER MOS HIGHS ON TUESDAY.

OTHERWISE...ISC GRIDS FOR ALL OF SHORT TERM AND MUCH OF EXTENDED HAVE
ALREADY BEEN SENT.  MY PRELIMINARY TEMPS/POPS FOLLOW FOR
COORDINATION:

CHA  59/71/54/76/56   100/70/50/40/70
TYS  57/68/52/73/53   100/80/50/40/70
TRI  53/64/48/68/50   100/80/50/40/70
OQT  56/65/50/71/51   100/80/50/40/70

.MRX...
NC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

TG

In the hours before

Local storm report, Mar 17, 5:39 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
539 PM EST SUN MAR 17 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEL RIO                   TN   FLASH FLOODS
03/17/02   COCKE                          5 YEAR OLD BOY SWEPT OFF
                                          FEET BUT RECOVERED NEAR DEL
                                          RIO. NUMEROUS ROAD CLOSURES
                                          OR OTHER FLOODING
                                          ESPECIALLY AROUND DEL RIO
                                          AND COSBY. REPORTED BY EMA.

0530 PM    JEFFERSON CITY            TN   FLASH FLOODS
03/17/02   JEFFERSON                      HIGHWAY 411 FLOODED.
                                          SEVERAL OTHERS ROADS IN
                                          RURAL AREAS FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0530 PM    KNOXVILLE                 TN   FLASH FLOODS
03/17/02   KNOX                           LOTS OF STREET/ROAD
                                          FLOODING AND SMALL STREAMS
                                          OUT OF BANKS. REPORTED BY
                                          LAW ENFORCEMENT.

0530 PM    SEVIERVILLE               TN   FLASH FLOODS
03/17/02   SEVIER                         BRIDGE WASHED OUT IN WEST
                                          PART OF COUNTY. STREET/ROAD
                                          FLOODING. REPORTED BY LAW
                                          ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:40 PM ESTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr
Mar 18, 1:55 AM ESTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise, City of Norton6 hr

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.